Drugs That Harm Your Eyes—and the Steps You Can Take to Protect Your Vision…

January 1, 2013
Bottom Line Health
Robert Abel, Jr., MD

When it comes to drug side effects, among the most widely recognized are nausea, fatigue, headache and dizziness.

What often gets overlooked: The eyes, like other parts of the body, are vulnerable to side effects from prescription drugs. Some of these side effects are merely annoying, but others, including an increased risk for cataracts and glaucoma, can threaten your ability to see—and, in some cases, the damage can persist even after you stop taking the medication.

Drugs that can harm your vision—and how to protect yourself…

Article Continues Below

Alpha-blockers. These medications, commonly used to lower blood pressure and improve urine flow in men with enlarged prostate glands, relax blood vessels and muscles in many parts of the body.

The risk: Tamsulosin (Flomax), terazosin (Hytrin) and other alpha-blockers can change the refraction of the eyes, resulting in blurred vision that usually subsides when the drug is discontinued but can continue to worsen if you don’t stop taking the medication. Alpha-blockers also have been linked to an increased risk for glaucoma. In people who already have glaucoma, these drugs may trigger an acute attack due to the sudden buildup of pressure in the eye.

Solution: If you take an alpha-blocker and develop blurred vision and/or have glaucoma, ask your doctor about using a lower dose. If you still have eye symptoms, your doctor can prescribe a different drug, such as a beta-blocker (for blood pressure) or saw palmetto (for an enlarged prostate).

Article Continues Below

Very important: If you’re going to have cataract surgery, tell your doctor if you have ever taken an alpha-blocker (even years ago). These drugs can prevent the pupil from staying dilated during surgery, a major cause of complications. If your doctor knows that you’ve taken an alpha-blocker, he/she will use an intraocular pupillary expander to keep the pupil open during the procedure.

Antidepressants. The popular SSRI (selective serotonin reuptake inhibitor) antidepressants, such as fluoxetine (Prozac), sertraline (Zoloft), escitalopram (Lexapro) and paroxetine (Paxil), can reduce the body’s natural secretions.

The risk: Chronic eye dryness. Patients who take these medications often suffer from dry, itchy eyes. Persistent dryness can lead to blurred vision and an increased risk for infection.

Solution: Be sure to use artificial tears whenever your eyes are dry or irritated. Best: Choose preservative-free products, such as TheraTears and Refresh Plus…get adequate hydration by drinking plenty of water…and increase your intake of omega-3 fatty acids (for example, eat salmon, sardines, mackerel or other cold-water fish at least two to three times a week).

Corticosteroids. These drugs—cortisone, prednisone and similar medications—are taken by millions of Americans to reduce inflammation from many chronic conditions, including asthma.

The risk: About 16% of patients who use corticosteroids regularly will develop an increase in intraocular pressure that can lead to glaucoma. Corticosteroids also increase risk for cataracts and accelerate their growth in patients who already have them.

Solution: Consider Chinese herbal remedies rather than a corticosteroid. Studies have shown that they work nearly as well as corticosteroids for some inflammatory conditions, such as asthma and osteoarthritis—but without the side effects that can occur with steroids.

I advise patients who take corticosteroids to consult a Traditional Chinese Medicine (TCM) practitioner. Patients should let their doctors know that they’re exploring the use of herbal remedies and not stop taking their steroids abruptly. To find a TCM practitioner near you, consult the National Certification Commission for Acupuncture and Oriental Medicine, www.NCCAOM.org.

Digoxin (Lanoxin). This medication, often used to treat congestive heart failure, increases the force of the heartbeat.

The risk: Digoxin and other cardiac glycosides, such as digitoxin, can accumulate in the retina and/or optic nerve, causing a green/yellow tint in vision and sometimes blurred vision—both of which usually go away when the drug is discontinued.

Solution: Lower the drug dose—but first consult your doctor. Also, consider trying coenzyme Q10 (CoQ10)—it has been linked to a 30% increase in the efficiency of the heartbeat. As a result, patients who take CoQ10 (30 mg to 60 mg, one to two times daily) can often take a lower dose of digoxin or another cardiac glycoside. (Talk to your doctor if you take diabetes, blood pressure or blood-thinning drugs—CoQ10 may interact with these medications.)

Erectile dysfunction (ED) drugs. Sildenafil (Viagra), tadalafil (Cialis), vardenafil (Levitra) and other such ED drugs can affect photoreceptor cells in the eyes that are responsible for color vision.

The risk: Men who take these drugs may notice a bluish tint in their field of vision. Fortunately, the tint will quickly fade as the drug wears off. Some doctors speculate that the daily use of these ED drugs also could cause long-term damage to the eyes’ photoreceptors in rare cases. For this reason, patients with macular degeneration or other eye diseases are sometimes advised not to take these medications.

Solution: If your doctor says that ED drugs are safe for you, take the lowest dose that you need to achieve an erection. Also consider nondrug approaches that do not cause vision problems.

Examples: FDA-approved vacuum pumps and drugs that are injected into the penis—this is less painful than you might imagine.

Tamoxifen (Nolvadex, others). This drug is used for some breast cancers and often is prescribed to women at high risk for the disease.

The risk: The eyes absorb chemical compounds from tamoxifen and other cancer-fighting medications, triggering a breakdown of cells in the eyes that decreases color perception and increases risk for cataracts and diseases of the retina.

Solution: Women who take tamoxifen should schedule a test called optical coherence tomography. It detects minute changes in tissues of the eyes. With annual tests, it’s possible to predict future eye changes before symptoms occur—and to stop the medication, if necessary, before damage results.

  • Miki Simpson

    I have wet macular degeneration, I also take tamoxifen, lately i have noticed a decrease in vision, is there any connection?

  • Annonymous

    Don’t forget about Hydroxychloroquine, the anti-malaria drug often used for lupus and rheumatoid arthritis. This medication has a tremendous retinal toxicity.